I'm now 17 days clean of opiates. I was using 20ish 10/325s a day when I quit, with a habit that spanned over three years. Like many, this is not my first rodeo. I've tried to quit in the past and the lack of energy always nudged me back to those grievous little yellow pills.
I've seen some recent talk on the boards about Gabapentin being used to manage opiate withdrawal. This time around I've been using it and I wanted to share what I've experienced and learned, in hopes that others might find it helpful.
First, for those who have never heard of gabapentin: Neurontin is the brand name gabapentin is marketed under by Pfizer. It's an anti-convulsant and is approved to treat epilepsy and some neuropathic pain. From what I understand, it works by leveling out some of the peaks and valleys of brain energy, like a little Zamboni inside your head. Because of this, it has many other uses, as well. In fact, 90% of gabapentin sales are off label. What does "off label" mean? It means that there hasn't been enough conclusive research and testing done for the drug to be marketed as both effective AND safe.
That said, there's no denying that it works, or at least it did for me, in minimizing some of the more miserable symptoms of opiate withdrawal. The big three were anxiety, sleeplessness (and angels sang!), and RLS. I didn't suffer from any of them while detoxing, nor do I now. However, using gabapentin came with its own set of drawbacks.
Gabapentin causes fluid retention and weight gain in as many as 1 in 10 people. It certainly does with me. My ankles and hands swell up so that I can't get my wedding band on or off and my shoes don't fit. I've gained 10 lbs in a month. I have trouble with my knees and left ankle, and the swelling exacerbates the condition. Also, when I'm already feeling craptastic, the last thing I need is to not fit into half of my clothes.
Gabapentin can cause tummy troubles. Oh yayyyyyyyyyy!!!! Because we don't get enough of THAT, already.
Gabapentin, though helpful in scoring that ever-elusive eight hours of sleep a night, can also cause drowsiness during the day. With energy already being hard to come by for me, daytime drowsiness is no bueno.
Gabapentin can cause dizziness, vertigo, blurred vision, and/or tunnel vision in some people. In others like me, it causes a mild euphoric feeling. Wait, what?
DANGER, WILL ROBINSON.
That's right. Gabapentin can get you high. And does, if your brain's wired for it (in the same way my body's not wired to get anything from benzos). Not only that, but our bodies adjust to it frighteningly fast, to the point of having to double up the dose only a few days later in order to get the same effect. I'm sure you can see why this would be perilous territory for an addict.
There's a common misconception that with gabapentin, your body will just pee out whatever it doesn't use. That the drug is not metabolized does not mean it can be taken by the handful with impunity. You CAN overdose from this drug. Too much of it could launch you into a coma, and no one wants to see that happen.
Last but not least? Gabapentin should not be stopped cold turkey, otherwise it can bring on seizures, even if you're not epileptic. Also, the withdrawal symptoms are much like that of opiate withdrawal. Yuck.
If there's one thing I'm learning as I move away from opiates and toward a real life, it's that there are no quick fixes, no easy ways out. Anything that looks like one is an illusion. Gabapentin served its purpose during detox and for that I am immensely grateful. The further along the road I go with it, though, the more I see I am robbing Peter to pay Paul. At this point, I need to remove it from my life and replace it with patience.
Your mileage may vary.